Alert archive / North Carolina / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Raleigh, NC

March 15, 201831 counties in North Carolina

NWS Raleigh, NC issued this red flag warning at Mar 15, 2018, 9:14 AM EDT for 31 counties in North Carolina. It was in force for 10 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 15, 2018, 9:14 AM EDT (13:14 UTC)
Expired
Mar 15, 2018, 7:00 PM EDT
In force
10 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 3:30 PM EDTNON-TSTM WND DMG4 Ne Wendell, NCSTRONG WIND GUSTS KNOCKED A TREE DOWN ACROSS NC 39 NEAR THE INTERSECTION WITH NC 97.
Mar 15, 3:46 PM EDTNON-TSTM WND GST 424 W Pfafftown, NC
Mar 15, 4:00 PM EDTNON-TSTM WND DMG4 W Coats Crossroads, NCSTRONG WINDS SNAPPED A 6 TO 8 INCH DIAMETER HARDWOOD TREE NEAR THE INTERSECTION OF NC 210 AND WIGGINS ROAD NEAR GARNER, NC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WWUS82 KRAH 151314
RFWRAH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Raleigh NC
914 AM EDT Thu Mar 15 2018

...Red Flag Warning in effect today for critical fire weather
conditions expected across Central NC...

.Mild and gusty southwesterly winds combined with low relative 
humidity values will result in Red Flag conditions for all of 
Central North Carolina through early this evening.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-152300-
/O.NEW.KRAH.FW.W.0001.180315T1314Z-180315T2300Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
914 AM EDT Thu Mar 15 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR ALL OF CENTRAL NORTH CAROLINA...

The National Weather Service in Raleigh has issued a Red Flag
Warning, which is in effect until 7 PM EDT this evening. 

* AFFECTED AREA...Fire weather zones 007, 008, 009, 010, 011, 
  021, 022, 023, 024, 025, 026, 027, 028, 038, 039, 040, 041, 
  042, 043, 073, 074, 075, 076, 077, 078, 083, 084, 085, 086, 
  088, and 089. 

* WIND...Strong southwest winds gusting to 30 to 35 mph.

* HUMIDITY...Minimum relative humidity values of 18 to 25 
  percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
create dangerous fire behavior.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RALEIGH (ALL LOWER CASE)
1 follow-up statement
300 
WWUS82 KRAH 152309
RFWRAH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Raleigh NC
709 PM EDT Thu Mar 15 2018

...Red Flag Warning now longer in effect across central North
Carolina...

.Relative humidity values will recover while the blustery 
westerly surface winds will subside. Thud, the Red Flag Warning 
has been allowed to expire.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-160015-
/O.EXP.KRAH.FW.W.0001.000000T0000Z-180315T2300Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
709 PM EDT Thu Mar 15 2018

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY
FOR CENTRAL NORTH CAROLINA...

Rising relative humidity and a subsiding westerly wind suggest
that the conditions for erratic fire behavior will continue to
abate. Thus, the Red Flag Warning has been allowed to expire.


$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RALEIGH (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Mar 15, 6:30 AM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 15, 6:30 AM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
630 AM EDT Thu Mar 15 2018

.SYNOPSIS...
High pressure will remain centered to our south, crossing Florida
today before moving off the Florida coast tonight. A backdoor front
will push southward into the area late tonight before stalling
across the Carolinas Friday into Saturday.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 205 AM Thursday...

Quiet but windy day. As the surface high center holds to our south,
drifting to the ESE, the approaching backdoor front will tighten the
pressure gradient, while very deep mixing taps into strong winds
aloft. Models depict a 50+ kt 850 mb jet from central IL into the
southern Appalachians this morning, and as this sweeps across the
area today, we should easily be able to tap into these winds. Gusts
of 30-35 mph should be common, mainly in the mid to late afternoon,
with sustained speeds of 15-25 mph. These values are below wind
advisory criteria, so will stick with a mention in the hazardous
weather outlook, but this situation will be monitored closely today.
(See fire weather discussion below.) Otherwise, a batch of moisture
around 850-700 mb will cross NE NC this afternoon, so expect a
period of broken clouds there, with just scattered high-based flat
cu elsewhere, at most. As we mix up into rapidly warming air aloft,
temps should top out close to seasonal normals, 60-66. Winds should
diminish tonight to under 12 mph after nightfall as we decouple with
decreasing winds aloft. Expect fair to partly cloudy (NE) skies as
we continue to see a streak of 850 mb moisture across N and NE
sections overnight, as the backdoor front drops into far N and NE
sections of NC. Lows 36-44. -GIH

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 230 AM Wednesday...

The backdoor front will continue to settle to the SSW, likely
stretching across southern NC Fri into Fri night. Expect some clouds
near the frontal zone Fri, but the more marked increase will come
late Fri through Fri night as the mid level flow flattens and small
perturbations track ESE into the Carolinas. A shortwave trough will
cross the Midwest and into the NW Ohio Valley through Fri night,
accompanied by a surface low along the frontal zone, to a position
near St. Louis by Sat morning. Forcing for ascent appears minimal
until late Fri night, when a strengthening upper jet from AR
southeast through GA induces increasing upper divergence moving into
W NC, along with the weak but improving DPVA and arrival of a
southwesterly 40-50 kt 850 mb jetlet nosing into W NC. Will
gradually bring low pops into the far W CWA late Fri night, along
with increasing clouds. Will have highs from the upper 50s NE to
near 70 SW Fri, with the front bisecting the area. Lows 33 to 43,
again NE to SW, Fri night. -GIH

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 315 AM Thursday...

Fairly unsettled to begin the weekend as a low pressure system
moving across the Ohio Valley will bring clouds and precipitation
into central NC by late morning on Saturday. The low is expected to
break down as it moves across the state but lingering precipitation
will continue through Saturday night. Temperatures in the mid 50s to
low 69s from north to south with mid 30s to mid 40s for nighttime
lows. Sunday will dry out as high pressure moves over the mid-
Atlantic states although cloud cover will increase late in the day
and Sunday night as the high moves into a favorable location for
some hybrid cold air damming. This should occur late enough to get
most locations into the 60s by Sunday afternoon. Lows in the upper
30s to lower 40s.

Going into next week the pattern continues to be very unsettled as a
train of low pressure systems move over the state. The first
originates over the lower Mississippi and brings precip into the
forecast area by late Monday morning. It will be followed by a
second low moving across Tennessee and eventually move into a Miller
B like alignment with the first low by early Tuesday. At this time
wetbulb temperatures remain well above freezing and all liquid
precipitation is expected. Some clearing will occur by Tuesday
afternoon and temperatures will likely end up in the 60s. After
Tuesday some disagreement on a potential third low tracking over the
area. This will potentially continue rain through Wednesday and
beyond, although presentation in the models is ragged at this time.
Will carry chance pops through the period. Highs in the 50s.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 630 AM Thursday...

VFR conditions are likely to persist through the next 24 hours,
although the winds today may be problematic for aviators this
afternoon, particularly for light aircraft. High pressure remains
centered to our south today/tonight, as a backdoor front approaches
from the north. The tightening pressure gradient will lead to strong
surface winds from the SW and WSW today, sustained at 15-20 kts with
frequent gusts around 30 kts. Mechanical turbulence may be
generated. The strongest winds are most likely to occur between 2 pm
and 6 pm. After sunset, winds aloft remain strong (25-40 kts,
strongest across the SE, at around 2k ft AGL) despite decreasing to
around 10 kts at the surface, so low level wind shear may impact FAY
after 00z. Any clouds this afternoon will be VFR and mainly
affecting RDU/RWI.

Looking beyond 12z Fri, VFR conditions will hold through Fri as the
backdoor front drops into the area and stalls across the Carolinas.
Upper level disturbances tracking ESE across the area (along the
frontal zone) will bring increasing chances for sub-VFR conditions
Sat/Sat night. VFR conditions may return briefly Sun, then another
threat of sub-VFR conditions is possible on Monday. Confidence is
not high during the Sat-Mon time frame, with wide variation among
models regarding timing of these disturbances, so aviation interests
should check back for the latest. -GIH

&&

.FIRE WEATHER...
Relative humidity is expected to bottom out between 19% (south) and
27% (north) this afternoon, while surface winds increase to
sustained speeds of 15-25 mph, with frequent gusts to 30-35 mph,
from the SW and WSW. This combination of low RH and strong winds may
lead to adverse fire behavior today. An SPS to cover the increased
fire danger ill be continued. Given these meteorological conditions,
additional coordination with forestry officials will be conducted
this morning to determine if fuel moisture levels warrant a red flag
warning today. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Ellis
AVIATION...Hartfield
Hazardous weather outlook, Mar 15, 3:40 AM EDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
340 AM EDT Thu Mar 15 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-160900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
340 AM EDT Thu Mar 15 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Strong southwest winds gusting to 30 to 35 mph, along with low
relative humidity values of 18 to 25 percent, will create adverse
fire behavior conditions this afternoon. Outdoor burning is
discouraged.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 15, 3:38 AM EDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
338 AM EDT Thu Mar 15 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-152300-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF BUSHY FORK, CONCORD, ROXBORO, SURL,
OXFORD, BUTNER, CREEDMOOR, DABNEY, HENDERSON, NORLINA, WISE,
AFTON, WARRENTON, LAKE GASTON, ROANOKE RAPIDS, PFAFFTOWN,
STANLEYVILLE, WINSTON-SALEM, GREENSBORO, LAKE TOWNSEND,
HIGH POINT, BURLINGTON, GRAHAM, CHAPEL HILL, CARRBORO, BETHESDA,
DURHAM, RESEARCH TRIANGLE, PILOT, INGLESIDE, LOUISBURG,
FRANKLINTON, NASHVILLE, AVENTON, RED OAK, SHARPSBURG,
SPRING HOPE, ROCKY MOUNT, LEXINGTON, THOMASVILLE, ASHEBORO, ULAH,
ARCHDALE, TRINITY, HASTY, SILER CITY, BYNUM, MONCURE, PITTSBORO,
RALEIGH, CARY, SMITHFIELD, CLAYTON, FLOWERS, SELMA, BENSON,
COATS CROSSROADS, NEW HOPE, WILSON, ALBEMARLE, PLYLER, TROY,
BISCOE, MOUNT GILEAD, PEKIN, BADIN LAKE, ELDORADO,
SOUTHERN PINES, PINEHURST, ABERDEEN, EAGLE SPRINGS, SEVEN LAKES,
CUMNOCK, GUM SPRINGS, SANFORD, TRAMWAY, DUNN, ANDERSON CREEK,
TIMBERLAKE, DUNCAN, ERWIN, ANGIER, LILLINGTON, GOLDSBORO,
WADESBORO, POLKTON, ROCKINGHAM, HAMLET, EAST ROCKINGHAM,
LAUREL HILL, LAURINBURG, ANTIOCH, ASHLEY HEIGHTS, RAEFORD,
ROCKFISH, SILVER CITY, FAYETTEVILLE, FORT BRAGG, AND CLINTON
338 AM EDT Thu Mar 15 2018

...Increased fire danger across central North Carolina today...

The combination of low relative humidity levels of 18 to 25
percent and strong winds from the west-southwest gusting to 30 to
35 mph will result in elevated fire danger conditions today across
central North Carolina.

Outdoor burning is strongly discouraged. Any grass or brush fires
that occur may quickly spread if left unattended. If you do burn,
exercise extreme caution and have fire suppression equipment
close by.

Nearby

Red Flag Warnings in North Carolina, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.